Hail, San Saba
- When
- April 26, 9:10 AM CST
- Where
- San Saba County, 6.01 mi SSE of Bend
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 31.020, -98.440
Public reported half dollar size hail at Colorado Bend State Park.
The combination of a strong upper level storm system moving into the Southern Plains, a dryline in the area and moderate to strong instability, resulted in a few rounds of severe thunderstorms mainly north of a Robert Lee to San Saba line. The storms produced large hail, very strong winds and localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The combination of a strong upper level storm system moving into the Southern Plains, a dryline in the area and moderate to strong instability, resulted in a few rounds of severe thunderstorms mainly north of a Robert Lee to San Saba line. The storms produced large hail, very strong winds and localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 26, 5:37 AM CST, 3 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 637 AM CDT Fri Apr 26 2024 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 158 AM CDT Fri Apr 26 2024 Pacific front working its way across West Central Texas early this morning. The most potent cluster of storms continue to track towards the Red River Valley, although the northern Big Country may get clipped. To the south, a much smaller area of convection has struggled to get very strong across the eastern Permian Basin and now moving into the western Concho Valley. Given the very moist air mass the pacific front is moving through, some expansion of this area of convection seems possible through sunrise across the Heartland and Hill Country, although most of the activity will be out of the area by 12Z. For the rest of today and tonight, mostly sunny and warm with gusty southwest winds at times helping push temperatures up near the 90 degree mark. Next even more potent shortwave dives into the southern Rockies tonight, helping push surface winds back to the south and southeast and bringing rapid low level moisture return back to the area. Low level jet ramps up tonight, with the nose of the low level jet exceeding 45 knots across the western Concho Valley and Big Country before sunrise. CAMs continue to show a small cluster of storms developing along the nose of the low level jet late Friday night into Saturday morning as the moisture rapidly returns and will include a low POP for this situation. Low end severe threat possible with these storms, both in the form of marginal hail and with some of these storms able to drag down some of the higher low level jet winds down to the surface. && .LONG TERM... (Saturday through Thursday) Issued at 158 AM CDT Fri Apr 26 2024 ...Severe Storms Possible Saturday afternoon and Night... Main concern is really the threat of a severe weather outbreak across West Central Texas (and much of the Southern Plains in fact) for Saturday and Saturday night. All the ingredients coming together as CAPE values above 3000 j/kg with plenty of shear helping kick significant tornado parameters above 3 and perhaps 5 across the northern portion of West Central Texas by late SAturday afternoon and night. Dryline will become established by afternoon most likely along the western border of the area. Supercells developing ahead of the dryline late in the afternoon and early evening look possible, with another pacific front overtaking the dryline during the evening and what could be a significant squall line (QLCS) moving across most of West Central Texas Saturday night. With this setup, all severe weather threats are possible and this situation will need to be closely monitored. Latest DAy 2 outlook from SPC has a small area of Enhanced across the area, with a larger Slight across about the eastern half of the area. Some of the CAMs suggest that the threat may end up a little farther west so later updates may be adjusted. One thing that may disrupt the severe weather potential on Saturday will be the earlier morning convection already mentioned. If its more widespread than many of the models indicate, or hangs around longer than expected, than this may disrupt the situation for later in the day. This looks unlikely at this point but again, the extent of the early morning on Saturday will affect the situation for later in the day. Dry forecast for Sunday into Tuesday before another approaching upper level trough brings the potential for more showers and storms for mid to late week. && .AVIATION... (12Z TAFS) Issued at 627 AM CDT Fri Apr 26 2024 Brief MVFR ceilings will affect the KJCT terminal through 14Z. Otherwise, expect VFR conditions today, with southwest winds gusting 20 to 25 knots after 15Z. Winds will diminish by early evening but increase from the south and southeast after midnight, with gusts to 25 knots. Stratus is expected to develop from south to north across the terminals after 08Z, with MVFR ceilings persisting through the morning hours. && .PRELIMINARY POINT TEMPS/POPS... Abilene 86 64 82 56 / 0 10 40 80 San Angelo 89 64 88 56 / 0 10 20 80 Junction 92 68 87 63 / 10 10 20 80 Brownwood 87 65 79 60 / 30 10 40 90 Sweetwater 85 63 84 56 / 0 20 40 60 Ozona 89 65 88 56 / 0 10 10 70 Brady 87 67 81 59 / 30 10 30 90 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...07 LONG TERM....07 AVIATION...24
Hazardous Weather Outlook National Weather Service San Angelo TX 502 AM CDT Fri Apr 26 2024 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-271015- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 502 AM CDT Fri Apr 26 2024 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...Today and Tonight A few thunderstorms will be possible south and east of a Brownwood to Sonora line this morning. The main hazard will be dangerous lightning, although some hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe thunderstorms are possible across much of the area Saturday afternoon into the overnight hours. Severe hazards will include large to very large hail, damaging winds, and tornadoes. In addition, locally heavy rainfall may lead to some minor flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely Saturday afternoon and evening.
Special Weather Statement
National Weather Service San Angelo TX
856 AM CDT Fri Apr 26 2024
TXZ155-170-261500-
Mason TX-San Saba TX-
856 AM CDT Fri Apr 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MASON AND
SOUTHEASTERN SAN SABA COUNTIES THROUGH 1000 AM CDT...
At 856 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hedwigs Hill, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cherokee, Castell, Colorado Bend State Park, Art, Pontotoc, Loyal
Valley, Bend, Chappel, Hedwigs Hill, Hilda, and Us-87 Near The Mason-
Gillespie County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3092 9890 3092 9896 3050 9896 3050 9930
3091 9900 3126 9858 3120 9857 3116 9850
3112 9855 3109 9853 3112 9849 3111 9846
3108 9846 3106 9849 3103 9844 3096 9845
3093 9841
TIME...MOT...LOC 1356Z 230DEG 31KT 3063 9912
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
snThe Ft Hood radar (KGRK), 106 km away, was scanning. The volume nearest the first event began at 15:09 UTC.
15 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Public reported half dollar size hail at Colorado Bend State Park.
Public reported arroyos were out of their banks and stock tanks were overflowing. Also, reported 3.5 inches of rainfall.
Public reported quarter size hail in Bend. The time was estimated by radar.
A mesonet observation station measured a 78 mph wind gust.
Public reported quarter size hail.
Public reported half dollar size hail.
Public reported half dollar size hail.
Public reported quarter size hail.
Public reported golf ball size hail.
Public reported quarter size hail.
Public reported quarter size hail.
Social media reported golf ball size hail.
Haskell County Sheriff's Office reported golf ball size hail.
Public reported quarter size hail.
Emergency management reported that US 380 was closed due to flooding between Rule and FM 2407. The road was still closed on the morning of 4/28.
Trained spotter reported quarter size hail.
Mesonet observation station measured a 64 mph wind gust.
Public reported nickel to quarter size hail. The time was estimated by radar.
An automated weather observation system measured a 59 mph wind gust near Dyess Air Force Base.
Public reported nickel to quarter size hail. The time was estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173061, 1173060, 1173063, 1173076, 1173064, 1173065, 1173066, 1173067, 1173068, 1173069, 1173070, 1173071, 1173079, 1173072, 1173080, 1173073, 1173077, 1173074, 1173078, 1173075.